Texas, 2009

High Wind in Texas, February 17, 2009

February 17, 2009 · NWS AMA · 2 events in 1 county or zone

A tight pressure gradient during the afternoon hours resulted in strong winds across much of the northwest Texas Panhandle. No damage or injuries were reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A tight pressure gradient during the afternoon hours resulted in strong winds across much of the northwest Texas Panhandle. No damage or injuries were reported.

At 1336 CST...a fifty-four knot high wind gust was measured at the Dalhart Municipal Airport located three miles southwest of Dalhart.

At 1353 CST...a fifty-one knot high wind gust was measured at the Dalhart Municipal Airport located three miles southwest of Dalhart.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 17, 11:04 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Feb 17, 11:04 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1104 AM CST TUE FEB 17 2009

.AVIATION...
FOR THE 18Z TAFS...HAVE CONTINUED THE FORECAST OF STRONG WIND SPEEDS
OUT OF THE WEST TODAY. DID LIGHTEN THE WINDS AND GUSTS DOWN SOMEWHAT
FROM PREVIOUS FORECASTS AS MORNING SOUNDING SUGGESTS THE EXTREME WIND
GUSTS ARE LESS LIKELY TODAY. SUSTAINED 30KT WINDS WITH GUSTS TO 40KT
OR HIGHER ARE EXPECTED THROUGH SUNSET. WINDS WILL FINALLY SUBSIDE
LATER THIS EVENING AND THEN SHIFT TO THE NORTH TOMORROW MORNING AS A
COLD FRONT SLIDES THROUGH. ANY CLOUDS ARE EXPECTED TO REMAIN IN THE
VFR FLIGHT CATEGORY THROUGH TOMORROW.

KIMBLE

&&

.PREV DISCUSSION... /ISSUED 519 AM CST TUE FEB 17 2009/

DISCUSSION...
A LOW PRESSURE SYSTEM...CENTERED OVER NORTHWEST KANSAS EARLY THIS
MORNING...WILL SET THE STAGE FOR THE WINDY CONDITIONS AS IT
INTENSIFIES TODAY. AN ASSOCIATED SURFACE TROUGH EXTENDED SOUTHWEST OF
THE LOW PRESSURE SYSTEM...USHERING LOW LEVEL MOISTURE NORTHWARD WITH
THE BEST ADVECTION EAST OF THE CAPROCK. THIS SHALLOW LAYER OF
MOISTURE IS EXPECTED TO BE SHUNTED EAST AS THE SURFACE TROUGH MOVES
EAST ACROSS THE PANHANDLES TODAY. IN THE WAKE OF THIS TROUGH...DRIER
AIR WILL MIX TOWARDS THE SURFACE AND WILL RESULT IN CRITICAL TO
EXTREME FIRE WEATHER CONDITIONS OVER ALL OF THE PANHANDLES. ALSO...
TEMPERATURES SHOULD BE WELL ABOVE NORMAL TODAY.

MODELS ARE INDICATING 45-50 KTS AT H7 AND 60-70 KTS AT H6. WHILE A WIND
ADVISORY BLANKETS THE WHOLE AREA...A FEW AREAS COULD APPROACH HIGH
WIND WARNING CRITERIA FOR A BRIEF MOMENT TO AS MUCH AS TWO HOURS IF
WE MIX PAST H7. THE PROBLEM IS TRYING TO PINPOINT THE EXACT AREA OF
THIS POTENTIAL WIND THREAT AT THIS TIME. ONE AREA TO WATCH THIS
AFTERNOON WILL BE THE OKLAHOMA PANHANDLE. WHILE CONFIDENCE IS
LOW...WE WILL BRIEF THE INCOMING SHIFT ABOUT THE CONCERN. IT IS ALSO
ADDRESSED ON DAY ONE OF OUR HAZARDOUS WEATHER OUTLOOK.

WINDS SHOULD SUBSIDE SLOWLY TONIGHT...AHEAD OF COLD FRONT THAT WILL
BRING COOL AND DRY AIR ON WEDNESDAY. NORTHWEST FLOW WILL DEVELOP
ALOFT ACROSS THE CENTRAL U.S...AND WILL GUIDE A FEW REINFORCING SHOTS
OF COOL AIR. THIS PATTERN SHOULD PRODUCE MILD TEMPERATURES THROUGH
FRIDAY.

BY THE WEEKEND...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BUILD
OVER THE SOUTHERN HIGH PLAINS. TEMPERATURES SHOULD WARM UP AND STAY
ABOVE NORMAL THROUGH EARLY NEXT WEEK.

NUNEZ

FIRE WEATHER...
WINDS AND RELATIVE HUMIDITIES CONTINUE TO SUPPORT A RED FLAG WARNING
OVER THE ENTIRE AREA THROUGH EARLY THIS EVENING. THESE CRITICAL TO
EXTREME CONDITIONS SHOULD SHIFT IMMEDIATELY SOUTH OF THE AREA ON
WEDNESDAY AS A COLD FRONT BRINGS COOL AND DRY AIR BUT TWENTY FOOT
WINDS ARE LIKELY TO REMAIN BELOW 20 MPH. OTHERWISE...ELEVATED FIRE
WEATHER CONDITIONS ARE EXPECTED ON WEDNESDAY FOR ALL BUT THE EASTERN
OKLAHOMA AND NORTHEAST TEXAS PANHANDLES.

NUNEZ

AVIATION...
THE LOW CLOUDS WERE NOT ABLE TO ADVANCE FAR ENOUGH TO THE NORTH AND
WEST TO IMPACT KAMA BUT WILL PERSIST FOR THE NEXT FEW HOURS OVER THE
EASTERN PORTIONS OF THE TX PANHANDLE. OTHERWISE...CLOUD COVER SHOULD
BE LIMITED TO THE CIRRUS SHIELD FOUND ON THE ANTICYCLONIC SIDE OF
THE UPPER LEVEL JET. WINDS WILL BE THE MAIN FOCUS OF THE FORECAST
TODAY AS A DEEPENING AREA OF LOW PRESSURE WILL SUPPORT SUSTAINED
SOUTHWEST TO WEST WINDS OF 30 TO 35 KTS...WITH GUSTS APPROACHING 45
KTS AT TIMES THIS AFTERNOON. AN AVIATION WEATHER WARNING HAS BEEN
ISSUED FOR KAMA TO ACCOUNT FOR THE ANTICIPATED GUSTS IN EXCESS OF 40
KTS. WINDS WILL DECREASE AROUND 00Z BUT SHOULD REMAIN GUSTY THROUGH
SUNSET. AFTER SUNSET...WEST WINDS SHOULD GENERALLY REMAIN IN THE
NEIGHBORHOOD OF 15 KTS. WE COULD SEE SOME WIND SHEAR IMPACTS THIS
MORNING AS A SOUTHWEST TO NORTHEAST ORIENTED LOW LEVEL JET IS
LOCATED OVER THE PANHANDLES. PROFILER...RAOB AND VAD WIND DATA
SUGGEST WIND SPEEDS IN THIS JET ARE IN EXCESS OF 45 KTS. THESE WIND
SHEAR CONCERNS WILL DIMINISH BY MID MORNING AS THE INVERSION ERODES
AND VERTICAL MIXING COMMENCES.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

13/10
Hazardous weather outlook, Feb 17, 1:00 PM CST, 36 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST TUE FEB 17 2009

OKZ001>003-TXZ001>020-181200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST TUE FEB 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE COMBINATION OF STRONG SOUTHWEST TO WEST WINDS...LOW RELATIVE
HUMIDITIES...AND DRY FUELS WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES TODAY. A
RED FLAG WARNING REMAINS IN EFFECT THROUGH 8 PM THIS EVENING FOR ALL
SECTIONS OF THE PANHANDLES.

A WIND ADVISORY ALSO REMAINS IN EFFECT FOR ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES THROUGH 8 PM THIS EVENING. A FEW LOCATIONS ACROSS
THE OKLAHOMA PANHANDLE AND NORTHERN SECTIONS OF THE TEXAS PANHANDLE
MAY APPROACH HIGH WIND WARNING CRITERIA AT TIMES...WITH GUSTS AROUND
55 MPH.

.DAYS TWO THROUGH SEVEN...

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON WEDNESDAY AND
AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Hartley

When
February 17, 1:36 PM CST
Where
Hartley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

High Wind, Hartley

When
February 17, 1:53 PM CST
Where
Hartley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150572, 150574.